Antibiotics in Foods Could Create Anaphylaxis Risk
(HealthDay News) — Anaphylactic reactions to antibiotics may occur after exposure via fruit consumption, according to a case study published in the September issue of the Annals of Asthma, Allergy & Immunology.
François Graham, MD, from the Hôpital Notre-Dame in Montreal, and colleagues describe the case of a 10-year-old girl who presented with anaphylaxis after ingestion of a blueberry pie. The patient had a medical history of asthma and allergic rhinitis and had known anaphylaxis to penicillin and immunoglobulin E-mediated cow's milk allergy.
The researchers note that the blueberry tart was sent for analysis. After bacterial growth inhibition testing, the samples were found to contain a non-β-lactam antibiotic; the identity of the antibiotic could not be confirmed due to an insufficient sample. The patient underwent skin prick tests to streptomycin (commonly used in orchards to treat bacterial infections of fruit). A 7mm diameter wheal with a 16mm-diameter flare was elicited in the skin test. The patient developed neck urticaria within minutes after the intradermal testing to streptomycin.
"Stricter policies to reduce antibiotic contaminants in foods will help reduce antibiotic resistance and may also help reduce this type of rare event," the authors write.